Kentucky, 2016

Tornadoes and Flash Flood in Kentucky, May 10, 2016

May 10, 2016 · NWS PAH · 33 events in 13 counties and zones

An outbreak of supercells with large hail and isolated tornadoes affected western Kentucky during the afternoon and early evening. The initial round of thunderstorms occurred early in the afternoon over northwest Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
$5.4 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of supercells with large hail and isolated tornadoes affected western Kentucky during the afternoon and early evening. The initial round of thunderstorms occurred early in the afternoon over northwest Kentucky. These storms, which produced a major hailstorm and flash flood in the Owensboro area, were triggered by a weak upper-level low over northern Illinois. This initial round of thunderstorms produced an outflow of cooler air that settled south into southwest Kentucky. By mid-afternoon, isolated supercells with tornadoes fired up along the leading edge of cooler air. Strong westerly upper-level winds associated with the upper-level low over Illinois provided ample wind shear for supercells. A southwest wind flow of moist and unstable air in the lower levels of the atmosphere provided fuel for the storms. Low-level winds up to around 40 knots enhanced low-level wind shear, providing a favorable environment for tornadoes. The supercells lingered well into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 11:49 AM CST, 1 minute earlier.

Area forecast discussion, May 10, 11:49 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
1249 PM CDT TUE MAY 10 2016

.UPDATE...
Issued at 1248 PM CDT Tue May 10 2016

Latest radar trends indicate that storms are increasing in
intensity as they enter Daviess and McLean counties. Would expect
the intensification to continue as this activity pushes east of
the area. We will have to watch the Pennyrile region of Kentucky
to the south of the current area for new development, but there
just hasn't been alot of heating there or anywhere for that
matter.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 412 am CDT Tue May 10 2016

Quite convoluted series of MCS (Mesoscale Convective Systems)
moving through the WFO PAH forecast area during the next 72 hours.

Although a decent low level jet exists across the eastern Purchase
area of West Kentucky at this time, the boundary layer has been
stabilized from previous convection, disconnecting any downward
flux of strong winds, but support effective rainfall rates with
the elevated convection. At this time, will hold off any
consideration of a flash flood watch, but it may need to be
considered for parts of Southeast Missouri...extreme Southern
Illinois and the northern Pennyrile later today, should the next
MCS travel eastward slower than expected.

The MCS evolving over Southwest Missouri is forecast by the NAM-
WRF ARW, as well as the GFS and ECMWF guidance to grow-up scale
and move eastward later toward sunrise, filling the extreme
western areas of Southeast Missouri and extending east into
Southern Illinois between 7 am and 1 pm today. The HRRR model
families are seeming to initialize this system too far north,
keying in on the forcing and warm air advection over eastern
Illinois, south through the Kentucky Pennyrile. It appears that
another warm frontal zone is trying to set up behind the
convective activity currently sprawled the WFO PAH forecast area.
This gives a little more confidence and credence to renewed
convection this morning over Southeast Missouri. This also may
delay and renewed severe potential until this afternoon over parts
of Southwest Indiana, the northern Pennyrile, and extreme
Southeast Illinois, and the adjacent counties of the Purchase Area
of West Kentucky. By later tonight, the more persistent convection
should remain in the eastern Pennyrile and Southwest Indiana
counties.

It looks like severe potential will diminish on Wednesday and the
next shortwave of energy move from Upper Midwest into the Central
Plains and approaches ridging aloft. This will also reduce the
coverage of showers and thunderstorms during the day. The ridging
aloft will be dampened Late Wednesday night as an approaching cold
front and renewed warm front generation place the WFO PAH forecast
area in a very unstable warm sector. It is likely that this will
afford increased severe potential for the day 2 severe outlook
area. Thursday afternoon will likely see another round of severe
storms as the cold front finally, but slowly works through the
area with channel vorticity along and ahead of the main trough
axis. This axis should sweep through the area Thursday night
drying out the WFO PAH forecast area for the beginning of the
extended forecast period.

With the clouds, rain, and nearby mesoscale and convective
boundaries, went with a cooler and smaller diurnal range of
temperatures.

.LONG TERM...(Friday through Monday)
Issued at 412 am CDT Tue May 10 2016

The period will begin drier and cooler as a bubble high pressure
system moves southeast across the area on Friday. However,
another cold front will sweep quickly across the region Friday
night. This front is expected to be weakening as it approaches,
and right now the main chcs for precip will be north of the Ohio
River. Not expecting any big impacts with this front though.

High pressure will then settle back in for the first part of the
weekend . Despite a return to sunshine Saturday, most locations will
should stay in the mid and upper 60s most of the afternoon.  For the
latter half of the weekend, a warm frontal zone is progged to set up
south of the PAH forecast area, between high surface pressure to the
north and low surface pressure developing in the southern Plains.
Though the smaller details of the deterministic models are more
murky at this time frame, it appears that shower and tstm chances
will be ramping up once again, esp as we head into the Sunday
night/Monday time frame. Will leave thunder mention out until the
warm front gets closer to the region on Monday.

&&

.AVIATION...
Issued at 1248 PM CDT Tue May 10 2016

A cluster of storms will hit KOWB in the next hour, and once it
pushes east, all TAF sites should be dry for the remainder of the
forecast. MVFR ceilings will impact KCGI and KPAH for a few hours
this afternoon before lifting to VFR. It appears that MVFR
ceilings will be tied to convection at KOWB only. Clearing is
eventually expected along with light or calm winds tonight. There
is a strong signal for LIFR or lower ceiling development possibly
before 06Z depending on timing of the clearing. The low ceilings
and/or dense fog development seems like a good bet. The low
ceilings/fog should lift/dissipate by late morning.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...Smith
LONG TERM...GM
AVIATION...DRS
Hazardous weather outlook, May 10, 5:26 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
626 AM CDT TUE MAY 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
626 AM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS IS ALREADY ACROSS SOUTHEAST MISSOURI THIS
MORNING AND WILL SLOWLY MOVE ACROSS SOUTHERN ILLINOIS AND INTO
SOUTHWEST INDIANA AND THE WEST KENTUCKY PENNYRILE REGION THROUGH
THIS EVENING. HEAVY RAIN AND LIGHTNING WILL BE THE DOMINANT
HAZARD...BUT THERE WILL EXIST ENOUGH ELEVATED SHEAR AND LOW LEVEL
INSTABILITY TO PRODUCE AT LEAST SOME STRONGER STORMS CAPABLE OF
DAMAGING HAIL AND WIND. ANY SEVERE WEATHER THREAT SHOULD DIMINISH
LATE IN THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY
EVENING...THEN AGAIN SUNDAY EVENING THROUGH MONDAY.

AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY
NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE
POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS
WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL
BE A SECONDARY HAZARD.

THUNDERSTORMS NEXT WEEK ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY...AND
POSSIBLY LATE WEDNESDAY NIGHT AND THURSDAY AFTERNOON. ANY REPORTS
OF DAMAGING WINDS...HAIL...OR RAINFALL IN EXCESS OF AN INCH WILL
BE APPRECIATED.

SMITH

In the hours before

Special weather statement, May 10, 10:25 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT TUE MAY 10 2016

INZ086-087-KYZ018-101700-
WARRICK IN-VANDERBURGH IN-HENDERSON KY-
1125 AM CDT TUE MAY 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH...WESTERN WARRICK AND
NORTHEASTERN HENDERSON COUNTIES UNTIL NOON CDT...

AT 1125 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EVANSVILLE...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...HENDERSON...BOONVILLE...NEWBURGH...CHANDLER...MELODY HILL...
DARMSTADT AND KASSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3794 8726 3792 8727 3786 8773 3790 8771
      3790 8770 3793 8770 3808 8763 3821 8725
      3795 8723
TIME...MOT...LOC 1625Z 252DEG 41KT 3800 8759

ML/DRS

The radar

The Evansville,IN radar (KVWX), 73 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

16 hail, 9 tornado, 4 funnel cloud, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Daviess

When
May 10, 11:50 AM CST to 12:00 PM CST
Where
Daviess County, West Louisville to 3.5 mi ESE of Sorgho
Measured
2 in hail
Property damage
$250,000
Reported by
Public
Coordinates
37.700, -87.280

A severe thunderstorm produced a wide swath of very large hail across western Daviess County. Hailstones the size of hen eggs were reported at West Louisville. The hail swath extended as far north as Sorgho, where half-dollar size hail fell. On the south side of the swath, golf ball size hail was reported on Highway 81 near Panther.

Thunderstorm Wind, Daviess

When
May 10, 12:00 PM CST to 12:05 PM CST
Where
Daviess County, 1 mi W of Owensboro to Owensboro
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
37.770, -87.138

A trained spotter one mile west of Owensboro reported lots of pea-sized hail along with estimated wind gusts of 60 mph. Trees were down on homes in at least two locations in the city.

Hail, Daviess

When
May 10, 12:03 PM CST to 12:11 PM CST
Where
Daviess County, 2 mi SW of Owensboro to 1 mi E of Owensboro
Measured
2 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
37.749, -87.146

A major hailstorm continued east-northeast across the Owensboro area from western Daviess County. The largest hail fell on the south and southwest sides of the city. Hailstones up to the size of hen eggs fell a couple miles southwest of downtown Owensboro. In Owensboro, there was a report of golf-ball size hail. On the east side of the city, quarter-size hail fell. Many homes and vehicles sustained minor damage.

Hail, Daviess

When
May 10, 12:28 PM CST
Where
Daviess County, Whitesville
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -86.880

Thunderstorm Wind, Daviess

When
May 10, 12:28 PM CST
Where
Daviess County, Whitesville
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
37.680, -86.880

A large tree fell across Kentucky 54. The porch of a home was struck.

Flash Flood, Daviess

When
May 10, 12:30 PM CST to 4:00 PM CST
Where
Daviess County, 1.9 mi WNW of Owensboro to 1.12 mi ENE of Owensboro
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.784, -87.150

Numerous roads in the city of Owensboro were impassable. Numerous cars were stranded in floodwaters. Storm drains became clogged with hail, which aggravated the flash flooding. At an Owensboro shopping mall, a car was submerged up to the driver's side window. City police advised people to stay off the roads. Some roads were flooded that do not normally flood. At the Owensboro airport, about one inch of rain fell in 25 minutes, and about 1.5 inches fell in an hour. The rainfall total at the Owensboro airport for May 10th was 2.46 inches.

Tornado, Graves

When
May 10, 1:44 PM CST to 2:16 PM CST
Where
Graves County, 3.15 mi ENE of Dublin to 1.17 mi NE of Hicksville
Rating
EF3
Path length
15.35 mi
Path width
450 yd
Continued into
Marshall, Ky (PAH)
Injuries
10 direct, 0 indirect
Property damage
$3.5 million
Reported by
NWS Storm Survey
Coordinates
36.755, -88.752

Dozens of structures were destroyed, including mobile homes, businesses, barns, and garages. Several homes received major damage or were destroyed. Many dozens of other homes and businesses received minor damage, mainly loss of shingles and fascia. Several dozen cars were damaged or destroyed. Some cars were tossed around and lofted atop other cars or structures. Thousands of trees were snapped, uprooted, or broken. The tornado was captured on video or camera by numerous individuals. The tornado appeared to have more than one vortex at several different points along its path. The tornado moved through some residential and commercial neighborhoods just outside the northern city limits of Mayfield. A car dealership on U.S. Highway 45 right near the city limit received extensive damage, including the loss of almost all 40 vehicles on the lot as well as a nearby storage building. The peak wind speed of 140 mph was assigned at this car lot. A flea market type of business on Highway 121 just outside Mayfield was destroyed by winds near 135 mph. Once the tornado reached the northern edge of Mayfield, it tracked almost parallel to the Purchase Parkway (future Interstate 69). The center of the tornado stayed about one-half mile north of the parkway, crossing Kentucky Highways 131 and 301 prior to reaching the Marshall County line. The average path width was approximately 300 yards. Peak wind speeds were estimated near 140 mph. The tornado continued into Marshall County very close to where the parkway crosses the county line.

Thunderstorm Wind, Livingston

When
May 10, 2:05 PM CST
Where
Livingston County, 2 mi N of Lake City
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.059, -88.250

Many trees were blown down. There was damage to cell phone towers. The damage was near mile marker 34 on Interstate 24.

Tornado, Marshall

When
May 10, 2:16 PM CST to 2:24 PM CST
Where
Marshall County, 3.6 mi W of Harvy to 1.06 mi NNW of Harvy
Rating
EF1
Path length
3.68 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.811, -88.484

The tornado entered Marshall County from Graves County less than a mile south of where the Purchase Parkway crosses the county line. The tornado remained along the south side of the Purchase Parkway (future Interstate 69) until it lifted about four miles west-southwest of downtown Benton. The tornado was considerably weaker in the Marshall County portion of its track than in Graves County, where the tornado produced EF-3 damage. In Marshall County, a wooden barn was destroyed, and a single-wide mobile home was rolled over. However, most of the damage consisted of trees uprooted and snapped by winds between 90 and 100 mph.

Hail, Marshall

When
May 10, 2:25 PM CST
Where
Marshall County, Benton
Measured
1 in hail
Reported by
Public
Coordinates
36.870, -88.350

Tornado, Lyon

When
May 10, 2:55 PM CST
Where
Lyon County, 3.79 mi SW of Mont
Rating
EF0
Path length
0.05 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
36.906, -88.090

A very weak, short-lived tornado crossed the Woodlands Trace National Scenic Byway. A few small tree limbs were broken in this wooded area of the Land-Between-The-Lakes National Recreation Area. Peak winds were estimated near 65 mph.

Funnel Cloud, Lyon

When
May 10, 3:14 PM CST
Where
Lyon County, Lamasco
Reported by
Trained Spotter
Coordinates
36.980, -87.920

A trained spotter observed a funnel cloud from Interstate 24 near the 54 mile marker.

Hail, Webster

When
May 10, 3:20 PM CST
Where
Webster County, Providence
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.400, -87.770

Hail, Hopkins

When
May 10, 3:42 PM CST
Where
Hopkins County, Hanson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.420, -87.480

Hail, Hopkins

When
May 10, 3:50 PM CST to 4:05 PM CST
Where
Hopkins County, 2 mi NE of Hanson to 4.78 mi NNE of Anton
Measured
1.75 in hail
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
37.441, -87.454

A swath of large hail occurred in association with a supercell across northeast Hopkins County. A couple miles northeast of Hanson, hailstones up to the size of golf balls produced depressions in freshly plowed farm fields. Cars were dented, and shingles were damaged. The ground was completely covered by hail following the storm. The large hail continued eastward to the Mclean County line.

Funnel Cloud, Christian

When
May 10, 4:01 PM CST
Where
Christian County, Crofton
Reported by
Trained Spotter
Coordinates
37.050, -87.480

The funnel cloud eventually touched down just before crossing into Muhlenberg County.

Hail, Christian

When
May 10, 4:03 PM CST
Where
Christian County, Crofton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -87.480

Funnel Cloud, Hopkins

When
May 10, 4:04 PM CST to 4:10 PM CST
Where
Hopkins County, 2 mi E of Hanson to 4 mi E of Hanson
Reported by
Trained Spotter
Coordinates
37.420, -87.444

The funnel cloud was observed by a trained spotter looking east from the Hanson exit on Interstate 69.

Tornado, Christian

When
May 10, 4:25 PM CST to 4:28 PM CST
Where
Christian County, 0.92 mi N of Apex to 2.29 mi NE of Apex
Rating
EF1
Path length
1.69 mi
Path width
100 yd
Continued into
Muhlenberg, Ky (PAH)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.113, -87.348

The tornado touched down near Kentucky Highway 813, where a couple of barns sustained moderate to heavy damage. A few trees were down. Several emergency management officials witnessed the tornado, which was captured on camera. Peak winds in this portion of the path were estimated near 90 mph. The tornado continued moving east-northeast across woods and fields into Muhlenberg County.

Tornado, Muhlenberg

When
May 10, 4:28 PM CST to 4:35 PM CST
Where
Muhlenberg County, 5.04 mi SW of Bancroft to 1.45 mi SW of Bancroft
Rating
EF1
Path length
3.59 mi
Path width
100 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
37.123, -87.320

The tornado entered Muhlenberg County from Christian County along Highway 189, where downed trees blocked the road along a stretch one-half mile long. A house near the county line sustained minor damage. Utility lines and trees were brought down across Highway 189. A few barns were destroyed. A couple dozen trees were down. A home sustained considerable damage to the roof, including a few rafters that were blown away. The back deck of the home was destroyed. Another home near the end of the damage path sustained minor roof damage. The tornado was witnessed by a number of people, including at least two witnesses who videotaped it. Peak winds were estimated near 105 mph.

Hail, Muhlenberg

When
May 10, 4:30 PM CST
Where
Muhlenberg County, 5 mi SW of Bancroft
Measured
1.75 in hail
Reported by
Public
Coordinates
37.119, -87.314

Hail, Muhlenberg

When
May 10, 4:40 PM CST to 4:49 PM CST
Where
Muhlenberg County, 1 mi S of Greenville to Beech Creek
Measured
2.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.185, -87.180

A swath of very large hail fell across central Muhlenberg County. Baseball-size hail was reported about a mile south of Greenville. The large hail swath continued eastward to Beech Creek, where hail was the size of golf balls. This large hail swath was associated with the same supercell thunderstorm that spawned the tornado in southwest Muhlenberg County.

Tornado, Union

When
May 10, 5:06 PM CST to 5:14 PM CST
Where
Union County, 1.47 mi SSE of Spring Grove to 1.92 mi NNW of Hamner
Rating
EF1
Path length
3.66 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
37.659, -88.023

Numerous trees were snapped or uprooted in this tornado, which ended a couple miles west of Morganfield. The tornado was witnessed by a trained spotter. Peak winds were estimated near 90 mph.

Hail, Trigg

When
May 10, 5:24 PM CST
Where
Trigg County, 4 mi N of Cadiz
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.928, -87.820

Hail, Crittenden

When
May 10, 5:28 PM CST
Where
Crittenden County, Tolu
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.430, -88.250

Hail, Caldwell

When
May 10, 5:33 PM CST
Where
Caldwell County, Farmersville
Measured
1 in hail
Reported by
Public
Coordinates
37.200, -87.880

Hail, Caldwell

When
May 10, 5:35 PM CST
Where
Caldwell County, 2 mi NE of Cobb
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.001, -87.744

Funnel Cloud, Caldwell

When
May 10, 5:41 PM CST
Where
Caldwell County, 1 mi E of Cobb
Reported by
Trained Spotter
Coordinates
36.980, -87.752

Hail, Trigg

When
May 10, 6:00 PM CST to 6:07 PM CST
Where
Trigg County, Cerulean
Measured
2.5 in hail
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
36.970, -87.720

Hail up to the size of tennis balls fell for about seven minutes. This supercell thunderstorm also spawned a weak tornado in the Cerulean area.

Tornado, Trigg

When
May 10, 6:17 PM CST to 6:21 PM CST
Where
Trigg County, 1.76 mi W of Buffalo to 1.05 mi NNW of Buffalo
Rating
EF0
Path length
1.57 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.934, -87.701

This tornado destroyed an older wooden barn along Highway 126 just north of Highway 128. A newer wooden barn was heavily damaged near the end of the damage path. Since the path was across open fields, there was little other evidence of damage. The tornado was witnessed by several people, including a state trooper and a trained spotter. The tornado lifted less than a mile from the Christian County line. Peak winds were estimated near 80 mph.

Tornado, Christian

When
May 10, 6:29 PM CST
Where
Christian County, 2.33 mi SW of Sinking Fork
Rating
EF0
Path length
0.02 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
36.908, -87.612

A tornado was witnessed and photographed north of U.S. Highway 68 in western Christian County. The touchdown appeared to be brief. The affected area was primarily fields, and little if any damage was reported. This tornado was spawned from the same supercell that produced a weak tornado near Cerulean in Trigg County. The maximum winds were estimated near 60 mph.

Tornado, Christian

When
May 10, 6:45 PM CST
Where
Christian County, 2.48 mi ESE of Pleasant Green Hill
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
36.911, -87.482

A trained spotter sighted a tornado on the west side of U.S. Highway 41 near Lake Blythe. The touchdown appeared to be brief. This tornado was spawned from the same supercell that produced a brief tornado in western Christian County north of Highway 68. Maximum winds were estimated near 70 mph.

Hail, Christian

When
May 10, 7:37 PM CST to 7:41 PM CST
Where
Christian County, Hopkinsville to 2 mi NE of Hopkinsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.480

A thunderstorm intensified as it moved over Hopkinsville. Hailstones were up to the size of quarters, mainly on the northeast side of the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyThe tornado archive for Kentucky, 2016Warnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628244, 628257, 628233, 628239, 630341, 630331, 628414, 628259, 628399, 628274, 628501, 628388, 628273, 628240, 628242, 628394, 628241, 628389, 628409, 628401, 628271, 628245, 628410, 628248, 628247, 628251, 628250, 628391, 628253, 628407, 628413, 628412, 628255.